Maine, 2011Winter Storm and Heavy Snow in Maine, February 5 to 6, 2011
February 5 to 6, 2011 · NWS CAR · 13 events in 13 counties and zones
with a mixture of snow and ice across interior Downeast areas. with precipitation continuing into the morning of the 6th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking near the Downeast coast to southern New Brunswick brought heavy snow to northern Maine...with a mixture of snow and ice across interior Downeast areas. Snow began during the afternoon and evening of the 5th...with precipitation continuing into the morning of the 6th. Precipitation remained snow across northern Maine...while warmer air allowed the precipitation to transition to freezing rain and sleet across interior Downeast areas. Storm total snow accumulations generally ranged from 7 to 15 inches across northern areas. Snow accumulations across interior Downeast areas generally ranged from 4 to 7 inches along with 1/4 to 1/2 inch of ice. Precipitation transitioned to mostly rain along the Downeast coast...limiting snow and ice accumulations there.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 5, 8:43 AM EST, 6 hours 17 minutes earlier.
Area forecast discussion, Feb 5, 8:43 AM EST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
843 AM EST SAT FEB 5 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY. LOW PRESSURE
WILL MOVE ACROSS THE GULF OF MAINE TONIGHT AND EXIT THROUGH THE
MARITIMES ON SUNDAY. ANOTHER STORM SYSTEM WILL AFFECT THE REGION
LATE MONDAY THROUGH TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE. UPDATED TEMPERATURES FOR THIS MORNING ESPECIALLY OVER
DOWNEAST WHERE TEMPS ARE STILL BELOW ZERO. ALSO INCREASED CLOUDS
ACROSS THE NORTH FOR THIS MORNING.
PRIMARY CONCERN THIS PERIOD IS LOW PRESSURE APPROACHING FROM THE
SOUTHWEST. PRIMARY LOW PRESSURE IS EXPECTED TO MOVE INTO WESTERN
NEW YORK STATE LATE THIS AFTERNOON WITH CENTER JUMP TO
SOUTHEASTERN NEW ENGLAND BY MID EVENING. THE NEW CENTER THEN MOVES
THROUGH THE GULF OF MAINE LATE TONIGHT TO NEAR THE ENTRANCE TO THE
BAY OF FUNDY BY 1500Z SUNDAY. THE NAM...GFS...ECMWF AND WRF ALL
ARE MOVING TOWARDS AGREEMENT ON THIS TRACK. NEXT ISSUE IS
PRECIPITATION TYPE ALONG COAST. BOTH NAM AND GFS BUFKIT USING
THICKNESS MIX PRECIPITATION ALONG COAST GOOD PART OF NIGHT. FOR
QPF HAVE USED NAM THEN MADE SOME MANUAL ADJUSTMENTS TO LOWER
AMOUNTS THAT LOOKED A LITTLE TOO HIGH. SNOW AMOUNTS WERE
INITIALIZED USING THE OFFICE SNOW FROM THICKNESS RUN ON NAM. THESE
AMOUNTS LOOK TOO HIGH AND WERE MANUALLY ADJUSTED LOWER BY
APPROXIMATELY 20 PERCENT. WARNING AREAS WERE THEN GENERATED BASED
ON RESULTING SNOW AMOUNTS. AMOUNTS ALONG COASTAL ZONES ARE LOWER
DUE TO MIXED PRECIPITATION AND A WINTER WEATHER ADVISORY ISSUED
THERE.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
CHALLENGING SETUP EARLY IN THIS TERM AS TO WHERE TO PLACE HEAVY SNOWFALL
AXIS.
THE LATEST GFS/ECMWF ALIGNING CLOSER TO THE NAM W/BRINGING HEAVIER
QPF FURTHER INLAND AS THE LOW TRACKS ACROSS NOVA SCOTIA. USING A
1000-700MB LAYER FOR FRONTOGENESIS SHOWS 2 AREAS OF STRONG FORCING
ACROSS THE CENTRAL HIGHLANDS AND THE COAST CONVERGING TO THE
INTERIOR SECTIONS OF EASTERN MAINE SUNDAY MORNING. DECENT LLVL
CONVERGENCE W/SFC FRONT TO HELP W/SOME DECENT SNOWFALL THROUGH
ABOUT 15Z OR SO AND THEN SNOW WINDS DOWN QUICKLY AS THE LOW PULLS
AWAY AND FLOW BECOMES WNW THROUGH THE COLUMN. COULD SEE 1-2
INCHES/HR EARLY OVER THE AFOREMENTIONED AREA. SNOW RATIO LOOKS TO
BE 15-20:1 FROM NORTHERN AREAS DOWN ACROSS THE CENTRAL HIGHLANDS
TO THE INTERIOR EASTERN SECTIONS. SNOW WILL BE ENDING BY 18Z
W/SOME LEFTOVER SNOW SHOWERS/FLURRIES. PARTIAL CLEARING SUNDAY
NIGHT AS HIGH PRES TO THE SOUTH BRIEFLY RIDGES ACROSS THE CWA.
MONDAY COULD BE INTERESTING IN ITSELF AS LOW PRES IS FCST TO
DEVELOP NEAR PA AND BEGIN TO MOVE NE. A FRONTAL BOUNDARY/INVERTED
SFC TROF SETS UP DURING THE DAY. WAA COUPLED W/SOME DECENT FORCING
IN THE MID LEVELS SHOULD SET THE STAGE FOR SOME SNOW TO BREAK OUT
BY AFTERNOON ESPECIALLY ACROSS THE W AND SW. GFS/NAM SOUNDINGS
SHOW COLUMN TO MOISTEN W/DEEP MOISTURE AVAILABLE FROM THROUGH 500MBS.
DECIDED TO BOOST POPS UP TO LIKELY FOR MONDAY AFTERNOON AND
STAYED W/SNOW AS THE WX ELEMENT. THIS IS JUST THE PRECURSOR TO
WHAT COULD COME BY TUESDAY. THIS WILL BE ADDRESSED BELOW. STAYED
W/THE DAYCREWS MAXES FOR MONDAY SHOWING ABOVE NORMAL TEMPERATURES.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ACTIVE PATTERN IN GEAR FOR THIS TERM. GMOS WAS USED BUT THE POPS
WERE ADJUSTED UP BY 10-15% USING THE ECMWF AS A GUIDE. EXPLANATION
BELOW.
LOW PRES IS FCST TO GET ORGANIZED OVER CENTRAL PA AND PASS
THROUGH THE GULF OF MAINE TUESDAY INTO EARLY WEDNESDAY PER THE
ECMWF. THE GFS SHOWS A DIFFERENT SOLUTION AS LOW PRES SHEARS OUT
AS IT MOVES INTO THE GULF OF MAINE WHILE ANOTHER LOW DEVELOPS
FURTHER EAST KEEPING THE BULK OF THE QPF WELL EAST OF THE CWA.
DECIDED TO BLEND THE ECMWF AND GFS FOR THE PRECIP CHCS WHICH
SUPPORTS LIKELY(70%) THROUGH TUESDAY EVENING AND THEN SNOW WINDS
DOWN AS THE LOW PASSES INTO THE MARITIMES. THIS SYSTEM WILL NEED
TO BE WATCHED FOR THE POTENTIAL OF A SIGNIFICANT SNOWFALL
ESPECIALLY IS THE UPPER TROF PHASES/SHARPENS UP AS SHOWN BY
ECMWF.
BEHIND THIS SYSTEM COMES MORE ARCTIC AIR W/YET THE POSSIBILITY OF
ANOTHER STORM SYSTEM BY LATER IN THE WEEK WHICH COULD HAVE A
SIGNIFICANT IMPACT ON THE REGION. ATTM...THE LATEST ECMWF AND
OPERATIONAL GFS KEEP THE LOW FURTHER E.
GMOS TEMPERATURES WERE ACCEPTED FOR FCST CYCLE. POPS WERE ADJUSTED
DOWNWARD WEDNESDAY INTO EARLY THURSDAY W/HIGH PRES TRYING TO RIDGE
ACROSS THE REGION.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: EXPECT VFR CONDITIONS TODAY THEN TRANSITION TO IFR/MVFR
CONDITIONS TONIGHT AS LOW PRESSURE MOVES THROUGH THE GULF OF MAINE.
SHORT TERM: IFR/MVFR TO START SUNDAY AND THEN ALL SITES GOING TO
VFR RIGHT INTO SUNDAY NIGHT. A RETURN TO MVFR AND EVEN IFR BY
MONDAY AFTERNOON AND THEN FR FOR TUESDAY AS ANOTHER STORM SYSTEM
AFFECTS THE REGION.
&&
.MARINE...
NEAR TERM: HAVE USED THE NAM12 FOR WINDS. FOR WAVES HAVE USED THE
NAM/SWAN WHICH APPEARS TO DO BEST JOB OF GENERATING WIND WAVE
FIELD IN GULF OF MAINE WITH LOW CENTER PASSING CLOSE TO COASTAL
WATERS TONIGHT. LONGER PERIOD WAVE FIELD PRIMARILY GENERATED AHEAD
OF DEVELOPING LOW THIS EVENING. LATEST SPECTRAL DATA SHOWING
LONGER PERIOD WAVE FROM OUTSIDE GULF OF MAINE LESS THAN 1 FOOT.
SHORT TERM: GALES FOR WIND GUSTS THROUGH MIDDAY AND THEN WINDS
COME DOWN AS THE LOW PULLS AWAY. NAM12/GFS BLEND WAS USED FOR
SUSTAINED WINDS W/GMOS FOR WIND GUSTS. TWEAKING WAS DONE TO GMOS
WIND GUSTS TO BRING THEM DOWN 5 KT BY SUNDAY AFTERNOON. SEAS WILL
STAY UP FOR A WHILE ON SUNDAY AND A TRANSITION TO SCA FOR SEAS MAY
BE NEEDED. THE GFSSWAN LOOKED TO BE A GOOD MATCH AND FOLLOWED SUIT
INTO SUNDAY NIGHT AND THEN FOLLOWED DAYCREW/S WAVE HEIGHTS AS THEY
MATCHED THE LATEST WNAWAVE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST
SUNDAY FOR MEZ004>006-010-011-015>017-031-032.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
SUNDAY FOR MEZ003-029-030.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO NOON EST SUNDAY FOR ANZ052.
GALE WARNING FROM 4 AM TO NOON EST SUNDAY FOR ANZ050-051.
&&
NEAR TERM...FOSTER/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FOSTER/MIGNONE
MARINE...FOSTER/MIGNONE/HEWITTHazardous weather outlook, Feb 5, 4:52 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
452 AM EST SAT FEB 5 2011
MEZ001-002-061000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
452 AM EST SAT FEB 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS POTENTIAL FOR A SIGNIFICANT SNOWFALL LATER MONDAY INTO
TUESDAY AS LOW PRESSURE MOVES UP FROM THE SOUTH ACROSS THE
GULF OF MAINE. STAY TUNED TO THE LATEST FORECASTS FOR FURTHER
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TONIGHT INTO SUNDAY.
MEZ003-029-030-061000-
NORTHERN SOMERSET-COASTAL HANCOCK-COASTAL WASHINGTON-
452 AM EST SAT FEB 5 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION EXPECTED TONIGHT INTO SUNDAY.
MEZ004>006-010-011-015>017-031-032-061000-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
452 AM EST SAT FEB 5 2011
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TONIGHT INTO SUNDAY.
ANZ052-061000-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
452 AM EST SAT FEB 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050-051-061000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
452 AM EST SAT FEB 5 2011
...GALE WARNING IN EFFECT FROM 4 AM TO NOON EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEWITT/MIGNONE
Heavy Snow, Southern Piscataquis
- When
- February 5, 3:00 PM EST to February 6, 8:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches. Ice accumulations were less than 1/4 of an inch in spots.
Heavy Snow, Northern Washington
- When
- February 5, 3:00 PM EST to February 6, 8:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches. Ice accumulations were 1/4 of an inch or less in spots.
Winter Storm, Central Penobscot
- When
- February 5, 3:00 PM EST to February 6, 8:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch.
Winter Storm, Southern Penobscot
- When
- February 5, 3:00 PM EST to February 6, 8:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch. The combination of snow and ice brought down branches and power lines which led to power outages.
Winter Storm, Interior Hancock
- When
- February 5, 3:00 PM EST to February 6, 8:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches. Ice accumulations ranged from 1/4 to 1/2 of an inch. The combination of snow and ice brought down branches and power lines which led to power outages.
Winter Storm, Central Washington
- When
- February 5, 3:00 PM EST to February 6, 8:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches. Ice accumulations were 1/4 of an inch or less in spots.
Heavy Snow, Northern Piscataquis
- When
- February 5, 5:00 PM EST to February 6, 9:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Heavy Snow, Northern Penobscot
- When
- February 5, 5:00 PM EST to February 6, 9:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Heavy Snow, Southeast Aroostook
- When
- February 5, 5:00 PM EST to February 6, 9:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Central Piscataquis
- When
- February 5, 5:00 PM EST to February 6, 9:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northwest Aroostook
- When
- February 5, 7:00 PM EST to February 6, 9:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 11 inches.
Heavy Snow, Northeast Aroostook
- When
- February 5, 7:00 PM EST to February 6, 9:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 13 inches.
Heavy Snow, Northern Somerset
- When
- February 5, 7:00 PM EST to February 6, 9:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Lightning Strike in Vermont, February 5 to 6, 2011$335,000 · 17 events
- Winter Weather in New Jersey, February 5, 20119 injured · 13 events
- Winter Storm and Winter Weather in New York, February 5 to 6, 2011$95,000 · 9 events
- Winter Weather in Pennsylvania, February 5, 20115 injured · 10 events
- Winter Storm in New York, February 5 to 6, 2011$50,000 · 2 events
- Winter Weather in New York, February 5 to 6, 201124 events
- Heavy Snow and Winter Weather in Indiana, February 5, 201118 events
- Winter Storm and Winter Weather in Illinois, February 5, 201115 events
- High Surf in Hawaii, February 5 to 9, 201113 events
- Winter Weather in Maryland, February 5, 201110 events
- Heavy Snow and Winter Weather in Ohio, February 5, 20118 events
- Strong Wind in New Jersey, February 5 to 6, 2011$7,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277487, 277489, 277490, 277492, 277494, 277495, 277482, 277483, 277484, 277485, 277479, 277480, 277481.